Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 25, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 1, 2018, 10:38 PM CDT for 13 counties in Texas. It took effect at May 2, 2018, 11:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2018, 10:38 PM CDT (03:38 UTC)
- In effect from
- May 2, 2018, 11:00 AM CDT
- Expired
- May 2, 2018, 10:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Pecos County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 24 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2462 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
954 WWUS84 KMAF 020338 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 1038 PM CDT Tue May 1 2018 ...RED FLAG WARNING NOW IN EFFECT WEDNESDAY MORNING UNTIL WEDNESDAY EVENING FOR HOT, WINDY AND DRY CONDITIONS ALONG AND WEST OF A BIG SPRING, MIDLAND, CRANE, FORT STOCKTON, ALPINE AND PRESIDIO LINE... .Winds have subsided in most areas this evening, so the Red Flag Warning for Tuesday has been allowed to expire. Recovery tonight will be poor over much of the higher terrain, with good recovery farther east. Above normal temperatures will occur again over the entire forecast area, and drop RHs down to 8 to 15% in most locations. Since southwest winds will rise to around 20 mph to 30 mph along and north of a Big Spring, Midland, Crane, Fort Stockton Alpine and Presidio line, have issued a Red Flag Warning for these areas from Wednesday morning until Wednesday evening. NMZ114-115-TXZ045>047-050>052-057>062-067-068-074-075-079-080-258- 021145- /O.UPG.KMAF.FW.A.0020.180502T1600Z-180503T0300Z/ /O.NEW.KMAF.FW.W.0025.180502T1600Z-180503T0300Z/ Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Borden-Andrews- Martin-Howard-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Ward-Crane-Davis/Apache Mountains Area-Pecos-Presidio Valley- Marfa Plateau- 1038 PM CDT Tue May 1 2018 /938 PM MDT Tue May 1 2018/ ...RED FLAG WARNING IN EFFECT FROM 11 AM CDT/ 10 AM MDT/ TO 10 PM CDT/ 9 PM MDT/ WEDNESDAY FOR WINDS OF 20 MPH OR MORE, HUMIDITY OF 15 PERCENT OR LESS, AND HIGH TO EXTREME FIRE DANGER... * WIND...Southwest 15 to 30 mph, with higher gusts. * HUMIDITY...8 to 15 percent. * FUELS...Dry to very dry. * THUNDERSTORMS...Thunderstorms will be possible over the eastern Permian Basin, or along the eastern fringe of the Fire Weather Watch Wednesday afternoon and evening. Lightning strikes could ignite fires in dry fuels across these areas. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
2 follow-up statements
897 WWUS84 KMAF 020919 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 419 AM CDT Wed May 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT THIS MORNING THROUGH THIS EVENING FOR HOT, WINDY AND DRY CONDITIONS ALONG AND WEST OF A BIG SPRING, MIDLAND, CRANE, FORT STOCKTON, ALPINE AND PRESIDIO LINE... .Critical fire weather conditions will develop this morning as southwest winds increase areawide. Near and above normal temperatures this afternoon will yield RHs around 7 to 15% in most locations. Southwest winds around 15 to 30 mph with higher gusts are expected generally along and west of a Big Spring, Midland, Crane, Fort Stockton Alpine and Presidio line, with the breezy conditions expected to persist into this evening. NMZ114-115-TXZ045>047-050>052-057>062-067-068-074-075-079-080-258- 022200- /O.CON.KMAF.FW.W.0025.180502T1600Z-180503T0300Z/ Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Borden-Andrews- Martin-Howard-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Ward-Crane-Davis/Apache Mountains Area-Pecos-Presidio Valley- Marfa Plateau- 419 AM CDT Wed May 2 2018 /319 AM MDT Wed May 2 2018/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR WINDS OF 20 MPH OR MORE, HUMIDITY OF 15 PERCENT OR LESS, AND HIGH TO EXTREME FIRE DANGER... * WIND...Southwest 15 to 30 mph, with higher gusts, especially in the mountains. * HUMIDITY...7 to 15 percent. * FUELS...Dry to very dry. * THUNDERSTORMS...Dry thunderstorms are possible this afternoon across the Davis Mountains and Marfa Plateau, and could be accompanied by gusty downburst winds. Thunderstorms will also be possible over the eastern Permian Basin and Lower Trans Pecos, or along the eastern fringe of the Red Flag Warning this afternoon and evening. Lightning strikes could ignite fires in dry fuels across these areas. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
259 WWUS84 KMAF 021914 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 214 PM CDT Wed May 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT THROUGH THIS EVENING FOR HOT, WINDY AND DRY CONDITIONS ALONG AND WEST OF A BIG SPRING, MIDLAND, CRANE, FORT STOCKTON, ALPINE AND PRESIDIO LINE... .Critical fire weather conditions have developed across most of the area today as southwest winds increased areawide. With a very dry airmass in place will have minimum RH values of around 7 to 15% in most locations. Southwest winds around 15 to 30 mph with higher gusts are expected generally along and west of a Big Spring, Midland, Crane, Fort Stockton Alpine and Presidio line, with the breezy conditions expected to persist into this evening. NMZ114-115-TXZ045>047-050>052-057>062-067-068-074-075-079-080-258- 030300- /O.CON.KMAF.FW.W.0025.000000T0000Z-180503T0300Z/ Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Borden-Andrews- Martin-Howard-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Ward-Crane-Davis/Apache Mountains Area-Pecos-Presidio Valley- Marfa Plateau- 214 PM CDT Wed May 2 2018 /114 PM MDT Wed May 2 2018/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR WINDS OF 20 MPH OR MORE, HUMIDITY OF 15 PERCENT OR LESS, AND HIGH TO EXTREME FIRE DANGER... * WIND...Southwest 15 to 30 mph, with higher gusts, especially in the mountains. * HUMIDITY...7 to 15 percent. * FUELS...Dry to very dry. * THUNDERSTORMS...Dry thunderstorms are possible this afternoon across the Davis Mountains and Marfa Plateau, and could be accompanied by gusty downburst winds. Thunderstorms will also be possible over the eastern Permian Basin and Lower Trans Pecos, or along the eastern fringe of the Red Flag Warning this afternoon and evening. Lightning strikes could ignite fires in dry fuels across these areas. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 1, 10:30 PM CDT, 8 minutes earlier.
Area forecast discussion, May 1, 10:30 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1030 PM CDT Tue May 1 2018
.UPDATE...
Update for the Red Flag Warning expiration this evening, and to
issue a Red Flag Warning for Wednesday.
&&
.FIRE WEATHER...
The Red Flag Warning has expired this evening as winds have subsided
in most areas. Recovery will be poor overnight from the Guadalupe
Mountains, south across the Van Horn area, Davis Mountains, Marfa
Plateau and over the Presidio Valley, with good recovery farther
east. Although high clouds will continue to spread over the region
on Wednesday, a little better winds through the column should mix to
the surface due to above normal temperatures and deep layer mixing.
RHs will bottom out in the 8 to 15% range within the Red Flag
Warning area, but may stay a little higher in the Davis Mountains.
Considering ERC-G in the Davis Mountains and surrounding areas is in
the 70th to 90th percentile, will leave the Davis Mountains in the
RFW. Will upgrade the Fire Weather Watch for Wednesday to a Red
Flag Warning, which will be sent out shortly.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 92 63 87 / 20 10 50 20
Carlsbad 54 86 55 84 / 0 0 10 0
Dryden 68 95 69 95 / 10 20 40 10
Fort Stockton 64 91 60 86 / 0 10 30 10
Guadalupe Pass 55 79 51 75 / 0 0 0 0
Hobbs 56 83 51 81 / 10 10 20 10
Marfa 49 84 51 79 / 0 0 10 0
Midland Intl Airport 68 91 62 86 / 10 10 40 10
Odessa 67 90 61 85 / 10 10 40 10
Wink 58 90 56 87 / 10 10 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 10 AM to 9 PM MDT Wednesday for Guadalupe
Mountains-Southeast Plains.
TX...Red Flag Warning from 11 AM CDT /10 AM MDT/ to 10 PM CDT /9 PM
MDT/ Wednesday for Andrews-Borden-Crane-Davis/Apache
Mountains Area-Dawson-Ector-Gaines-Guadalupe Mountains-
Howard-Loving-Marfa Plateau-Martin-Midland-Pecos-Presidio
Valley-Reeves County and Upper Trans Pecos-Van Horn and
Highway 54 Corridor-Ward-Winkler.
&&Hazardous weather outlook, May 1, 1:51 PM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 151 PM CDT Tue May 1 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 151 PM CDT Tue May 1 2018 /1251 PM MDT Tue May 1 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A Red Flag Warning remains in effect through mid evening for locations along and west of a Lamesa, Odessa, Alpine to Presidio line for hot, dry and breezy conditions. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Fire Weather Watch remains in effect Wednesday for locations along and west of a Big Spring, Midland, Crane, Fort Stockton, Alpine to Presidio line for hot, dry and breezy conditions. Critical fire weather conditions are expected to last into Thursday. Thunderstorms will be possible Wednesday and Thursday, mainly over the eastern Permian Basin and Lower Trans Pecos. A few storms could be severe with large hail damaging winds and locally heavy rainfall. More thunderstorms will be possible Thursday night, Friday and Saturday over the southeast Permian Basin, lower Trans Pecos, Stockton Plateau, Davis Mountains and Big Bend region. A few of the storms could be strong enough to produce gusty winds, small hail and brief heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 12:22 PM CDT | High Wind Warning | MAF | 10 hr | |
| May 2, 3:20 PM CDT | Special Weather Statement | MAF | Terrell | 25 min |
| May 2, 3:33 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 42 min |
| May 2, 4:42 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 33 min |
| May 2, 5:18 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 27 min |
| May 2, 6:13 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 32 min |
Nearby
Red Flag Warnings in Texas, 2018Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.